Missouri, 2003

Hail in Missouri, May 4, 2003

May 4, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 4:08 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 4, 4:08 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003

...MESOSCALE CONVECTIVE DISCUSSION...

SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.

SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.

UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 4, 12:00 PM CST, 6 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003

...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
    VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
    DAMAGING WINDS IN EXCESS OF 70 MPH
    TORNADOS...INCLUDING THE POTENTIAL OF STRONG
               AND PARTICULARLY DAMAGING TORNADOS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
  AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
  AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
  AREA UNTIL 6 PM.

  DISCUSSION:

  CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
  STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
  FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
  LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
  OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
  AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
  BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
  ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
  THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
  EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING.

  CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
  AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
  DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
  WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
  LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.

  THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
  DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
  RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
  INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
  TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
  THREATENING WEATHER APPROACHES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
  OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
  TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
  PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
  THE REMAINDER OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, May 4, 6:08 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 N PIERCE CITY           MO   TORNADO
05/04/03   LAWRENCE                       DAMAGE REPORTED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 4, 6:11 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    ARMA                      KS   TORNADO
05/04/03   CRAWFORD                       METEOROLOGIST REPORTED
                                          TORNADO ON GROUND.
                                          REPORTED BY PUBLIC.
Local storm report, May 4, 6:13 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    HUMANSVILLE               MO   TORNADO
05/04/03   POLK                           TWO HOMES DESTROYED. .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 6:16 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    VERONA                    MO   TORNADO
05/04/03   LAWRENCE                       TORNADO ON GROUND
                                          MOVING EAST TOWARDS
                                          VERONA. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 4, 6:20 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    4 W AURORA                MO   TORNADO
05/04/03   LAWRENCE                       DEBRIS SIGHTED.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, May 4, 6:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    MONETT                    MO   WIND DAMAGE
05/04/03   BARRY                          TREES,  POWER LINES AND
                                          DEBRIS. . REPORTED BY
                                          FIRE AND RESCUE.

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
May 4, 6:21 PM CST
Where
Barton County, 3 mi S of Lamar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -94.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357674.